Saw the psychiatrist!

Discussion in 'General Parenting' started by AmyH, Mar 28, 2008.

  1. AmyH

    AmyH New Member

    We finally saw difficult child's new psychiatrist yesterday and we have a good place to start working. First thing he wanted to take him off Ritalin because in kiddos with high anxiety that can cause voices or hallunications. WOW! That made him feel somewhat better about what was going on. Now he is on Concerta, Zoloft (still) and Abilify. We go back on April 10th to see where things are at. I waited on the medications last night and got home to give him his night medications and realized that the pharmacy had given him 20 mg of Abilify instead of 2mg. Thank God I noticed. 20mg is more than what I myself take. They also shorted me on the Concerta. I was livid!!!

    Needless to say I called and the problem was corrected. Just goes to show that we really have to watch what we are giving our kids. I know they are human and mistakes happen but boy was that scary.

    difficult child has had 3 great days now in a row. Maybe we are going to be calm around here for a bit. It usually lasts only about a week then he cycles all over again. Now that the psychiatrist is treating more than just ADHD I am talking to the school about more than just a 504 accomidation plan. That thing is worthless. The teachers never seem to find the time to help him. They just kind of seclude him (place him next to their desk) I have constant email contact and still don't find out about missing work till progress reports. His agenda is never filled out and the list goes on and on.

    A few weeks ago we had a meeting with the teachers and principal about the way he was being treated and my difficult child had mentioned that one of his teachers called him weird in front of the class. OMG! Excuse me! He may be several things but weird is not one of them.

    Just rambeling on and on! It feels so good to vent sometimes.
  2. smallworld

    smallworld Moderator

    Amy, Concerta and Ritalin are the same medication (methylphenidate), but Ritalin is the short-acting version and Concerta is the long-acting version. If Ritalin caused hallucinations and anxiety, so can Concerta. Furthermore, Zoloft can cause hallucinations as a side effect as well.

    Abilify at 2 mg is a very low dose and not likely to help with rages, anxiety or hallucinations, especially stacked against Concerta and Zoloft. If your difficult child truly has bipolar disorder, he will need to be treated with a first-line mood stabilizer (Lithium, Depakote, Lamictal, Tegretol and Trileptal) plus an atypical antipsychotic like Abilify at a therapeutic dose. Print out these treatment guidelines and bring them to your next psychiatrist appointment.
  3. looking4hope

    looking4hope New Member


    Based on the medications your difficult child is on, he needs an IEP and not a 504. The 504 does not have the same legal protections as an IEP under the IDEA laws (see the Special Education forum). Anyway, give the school district your psychiatrists evaluations and see what they say; some accept them while others do not (mine didn't and difficult child had to undergo testing from school psychiatric). You will most likely be asked to put in your request for testing in writing, so don't be alarmed. I would do it anyway, because then the school district has to test within 30 school days. (legal obligation).

    That said, I agree with SmallWorld's comment about Concerta. My difficult child did not do well on any stimulant, and believe me we tried them all. Strattera helps, which is not a stimulant. I also agree that there needs to be a mood stabilizer, and we tried Abilify at 2mg when my son was eight and weighed only about 50 lbs. After about 2 weeks, the psychiatrist doubled the dose. We stopped it because it wasn't effective and he had some side effects, but it took a stay in the psychiatric hospital before my former psychiatrist took him off (I'd been complaining for months). Anyway, the dose your son is getting is way too low to do anything therapeutic; ask the psychiatrist if he intends to increase it over time.

    Either way, it seems that you like the new psychiatrist, which is a great start. Get going on the IEP though, because as an educator, the earlier we can intervene the better the outcome. Good luck!
  4. AmyH

    AmyH New Member

    I just feel like he listened to me more than any other doctor so far. Most of them think he is just ADHD. We had an ADHD evaluation done about 6 weeks ago and the lady asked him several questions and he did some computer testing and all the papers that the parents fill out. been there done that too many times. Well come results time all she could say is that he had alot more going on than ADHD but when we got the written report all it said is that there is a 74.56 in 100 chance that he has an attention problem. Well, there is a waist of money. I could of told you that.

    He has been good for the past couple of days, but that is they cycle with him. He is still hearing the voice, which I am not sure if the psychiatrist believes or not. He has anywhere from 1-4 weeks of pretty good days. Just the usual not being able to focus, usual pre-teen stuff. Then bam, we are all depressed then all happy then the roller coaster starts. Up and down for several days to weeks. Then crash and we are good again.

    I my self am on Abilify but I take 20mg. The psychiatrist said he would deff. need to be adjusted but he did not want to change everything at once. As far as the Concerta, we have been on it before and had the same issues as with the Ritalin, but the psychiatrist thinks that the dosages are just not high enough. Me I am so totally confused.
  5. smallworld

    smallworld Moderator

    Amy, did he have voices before he took any stimulants (Concerta, Ritalin)?

    FWIW, my son has an attention issue, and it is most likely a part of his bipolar disorder. Stimulants destabilize him so we have chosen not to use them.
  6. AmyH

    AmyH New Member

    He just recently told us about the voices. But he says that he has heard them for as long as he can remember. For sure since he was about 5. Throught out this time he has been on everything from Ritalin to Adderall to Strattera. Just about every ADHD medication. I just want someone to figure out if these voices are real or if it is like a subconsious thing.
  7. Kjs

    Kjs Guest

    My difficult child had the same diagnosis as yours, plus ODD. That was the worst. It was changed last year. IEP...a must. School is a constant struggle, but they (school) finally know they are not going to push difficult child or me around. I will call them on it in a heartbeat.

    I second the motion on checking into mood stabalizers. I wouldn't have any other medications until stable on mood stabalizer, then introduce if needed. Mood stabalizer did wonders for us. Helped him recognize his own moods, when anxiety or frustration was setting in. Helped him with realizing the mood coming on before he reacted. IEP also addresses that issue. He was took this for years.

    That is my opinion. I do honestly believe without the mood stabalizer things would not be where they are today. This is only OUR experience. He still had bad days. But sooooo many good ones.

    Even though psychiatrist gave bipolar diagnosis, at the time I believed in him. I do not believe that was the case. How can he have that diagnosis, then have it removed. ODD was never removed.

    difficult child is on Concerta only starting last fall when mood stabalizer was removed. difficult child says it helps. Teachers are back and forth. He doesn't take it when not in school so I rarely see him when he does take it.

    Hope you are able to get an IEP.